My platelet count has dropped after steroids, is this normal?

My platelet count was 55 and went down to 15. Spent the night in the hospital and they started me on high dose dexa methadone for 4 days. everything was great and my body responded and my count went up to 238! Now my petechiae has come back along with bleeding gums and some blood after a stool. It's only been a week or so since I came off them, is this normal? Will I need another round? Is it a good thing that I responded in the first place?

I'm only 18 (female) and extremely worried that I'll have to have a bone marrow biopsy to see whether it's something else. Could it be something else?

I'm an absolute health worrier and can't stop researching!

16 Replies

  • Also, black on toilet paper but a normal looking stool. I'm taking iron tablets, could this be why?

  • i am 33 years old and came to know that i am ITP patient in 2009 my hematologist advised me do not take any steroid until your count is less than 20,000 and no need for bone marrow biopsy and give sample for biopsy if count is less than 20,000.

    I am living a normal married life except some pain in right shoulder and did not used steroid and not gave any sample for bone marrow biopsy.

    Another hematologist advised me not to be worried until large platelet seen my count is always near 30,000.

    Dont worry if your count is greater than 20,000 and large platelet are being observed.

  • It is not unusual to have a drop after coming off steroids. It can depend on the dose you were on and how quickly you came off them. 238 is not a high no, if your count goes over 1000 that is still not considered anything to worry about. There are lots of different treatments you can try to find out which will be the correct one for you. Nicky

  • Your response doesn't even make sense. Why would you say that 238 is not a high number? It's a good number and then you say "if yu count goes over 1000 that is still not considered anything to worry about." Are you serious? It IS indeed something to worry about if your platelets are only 1,000.

  • I'm assuming, though, that because my petechiae has come back, my count has probably dropped below 20 again

  • Try not to worry and see your consultant, he will test your blood count. You may need to stay on the steroids longer, you can drop count after coming off them too fast. Also if you do have petechiae then yes your count may be lower than 20 or even 10. Go and see your consultant asap, there are other treatments but they will want to get your count settled first.

  • I had the same result with dexamethasone last year. High dose, then very sudden platelet drop the following week. My hematologist concluded that it was not a treatment that would work for me. In the past, with high doses of prednisone, too, even with a very slow taper, my counts went back to the same or below what they had been before steroids. Check with your doctor — there are definitely options for treatment.

  • Thanks for your reply virginia, what treatment have you used since? Has anything sent you into remission? I'm only 18, feel like I can't do anything or go anywhere because of the steroids and their effects

  • Hi Katy, my experience is very different from yours, as I wasn't diagnosed until I was in my early 50s. I had WinRho treatments every 3-5 weeks for 4 1/2 years, which kept my platelets over 50. When that treatment then failed, and counts went below 20, I consented to a splenectomy, which kept my platelets over 50 for 8 years. Then for a year or two the counts just went down and down, and finally when I had a count of 11,000 I was put on high doses of prednisone. After half a year of those and finally a slow taper, my counts plummeted again and I had the dexamethodone episode. I could not tolerate the steroids, and now am fairly stable at counts of between 25 and 45, with varying symptoms and zero treatment. I try to eat well and keep active and rest when I need. Please find a great hematologist, but do your homework first on and the ITP support network in the U.K. You have many options, depending upon your location, doctor and insurance capabilities. And the latest research does not recommend a bone marrow biopsy to diagnose ITP. You can find that research on those sites. Best of luck to you!

  • Why not a bone marrow biopsy?

  • I don't really know!

  • Bone marrow biopsy is old fashioned and if you respond to steroids initially, it shows that your bone marrow is producing enough platelets it's just that your immune system kills it. If your platelet count is low and does not respond to any medication then a bone marrow biopsy is done.

  • 3/18/2016

    Virginia thanks for your feedback

    I am Adverse to Pharmaceuticals and follow a holistic approach. My hematologist convinced me to try Dexamethasone since my platelets were at 17. ....what a mistake.

    First of all I didn't know that it is 5 times stronger than prednisone. I was reluctantly open to try it because of the short 5 day course and low dosage of 12 mg/day.

    At first I felt like Superman in terms of energy, appetite, and clearing skin. But within a day or 2 all that changed. I could not sleep for 3 days and could feel my resistance getting lower. Particularly I felt like I was developing pneumonia expelling brownish green mucous. Then I developed Diarrhea, fever, loss of energy and appetite. I was virtually lifeless and weak. It suppressed my natural immunity.

    Virginia or anyone can you comment on or share similar experiences?

    Warmest Regards,


  • Just a note on countering successfully the side effects of pred. I am on a fairly low dose now at 12.5 mg. But it has been higher. I also take 100mg Aza. which does not seem to help the itp, but whose side effects are opp. of pred. I also follow traditional chinese medicine (tcm) and this helps tremendously. No more hypertension, and I sleep well at night.

  • Hi Katy

    I know it's a lot easier said than done but try not to worry about things like having a bone marrow biopsy as chances are that it probably wont be necessary! It is good that you respond to steroids as this shows that it is more than likely that it is ITP and not something else. I managed a reasonable count for a couple of months after having dexamethasone but it did fall below 10 again. Then they switched me to Prednisilone and reduced the dose slowly over several months and this gave me reasonable counts for about eighteen months. I hated the steroids though as they made me feel so ill and so I am currently trying MMF (Mycophenolate Mofetil) and at the moment things are looking good with hardly any side effects and a count of 113 last week. We are all different and a treatment that works for one person may not work for someone else. This applies to side effects as well (some people are fine on steroids but I feel like I've been hit by a train on them). Also try not to overdo the researching as this can be very frightening. I spent ages on the internet when I was first diagnosed and managed to get myself quite worked up about it. Sites like the ITP Support and the American version the PDSA are probably the best as they give you lots of good information without being too alarmist. Definitely get in touch with your haematologist as it sounds like your counts may be dropping and see what other treatments they suggest.

    Hope everything goes well for you!

    Regards Janet

  • And yes, iron can definitely darken your stools.

You may also like...